EconPapers    
Economics at your fingertips  
 

On economic growth and automatic stabilizers under linearly progressive income taxation

Shu-Hua Chen

Journal of Macroeconomics, 2019, vol. 60, issue C, 378-395

Abstract: I analytically show that the adoption of a linearly progressive income tax scheme destabilizes the endogenously growing economy of Barro (1990) by giving rise to dual balanced growth path equilibria, wherein the low-growth equilibrium exhibits local indeterminacy and belief-driven growth fluctuations, and the high-growth equilibrium displays saddle-path stability. I propose that both a sufficiently high lump-sum taxes-to-capital ratio and a sufficiently high consumption tax rate operate as automatic stabilizers that eliminate the indeterminate low-growth trap, thereby ensuring the existence of a unique determinate balanced growth path equilibrium that displays high output growth. In these cases, both the welfare- and the growth rate-maximizing marginal income tax rate on the high-growth balanced growth path are lower than the elasticity of output with respect to government spending. I further show that, when the marginal income tax rate is optimally set, investment subsidies are unable to eliminate the low-growth trap. Finally, government spending on goods and services cannot serve as an automatic stabilizer whether or not the income tax rate is optimally set.

Keywords: Equilibrium (in)determinacy; Endogenous growth; Linearly progressive income taxation; Productive government spending (search for similar items in EconPapers)
JEL-codes: E62 O41 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070418304063
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:60:y:2019:i:c:p:378-395

DOI: 10.1016/j.jmacro.2019.04.005

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmacro:v:60:y:2019:i:c:p:378-395